Create Account | Sign In: Author or Forum

 
News  |  Journals  |  Conferences  |  Opinion  |  Articles  |  Forums  |  Twitter    
 
Category: Gastroenterology | Hematology | Internal Medicine | Oncology | Pediatrics | Journal

Back to Journal Articles

Milk Thistle Could Be Useful During Leukemia Treatment

Last Updated: December 14, 2009.

 

Findings suggest less liver toxicity in children with ALL undergoing chemotherapy

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
The use of the herb milk thistle may reduce liver toxicity in children with acute lymphoblastic leukemia undergoing chemotherapy, according to research published online Dec. 14 in Cancer.

MONDAY, Dec. 14 (HealthDay News) -- The use of the herb milk thistle may reduce liver toxicity in children with acute lymphoblastic leukemia undergoing chemotherapy, according to research published online Dec. 14 in Cancer.

Elena J. Ladas, a registered dietician from the Columbia University Medical Center in New York City, and colleagues analyzed data from 49 children who were randomized to receive oral milk thistle or placebo for 28 days; the mean ages for the groups were 8.7 and 7 years, respectively. All the children had hepatic toxicity of grade 2 or greater.

At day 28, the researchers found no significant changes in mean values for aspartate amino transferase (AST), amino alanine transferase (ALT), and total bilirubin. However, at day 56, the milk thistle group had significantly lower AST compared and a trend toward significantly lower ALT. Fewer patients in the treatment group had reduction in chemotherapy dose during the intervention period (61 versus 72 percent), though this difference was not significant.

"Despite our study's limitations, it provides preliminary evidence that milk thistle may be a safe, effective, supportive-care agent. Future investigations are needed to determine the appropriate dose and duration and to identify populations that may gain the largest clinical benefit. Possible populations are those undergoing treatment for acute myelogenous leukemia or stem-cell transplantation in which hepatotoxicity frequently results in interruptions of treatment," the authors write.

Abstract
Full Text (subscription or payment may be required)

Copyright © 2009 ScoutNews, LLC. All rights reserved.


Previous: SSRIs Linked to Upper Gastrointestinal Bleeding Next: Delayed Surgery May Be Better for Some Knee Injuries

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.